Oregon, 2010High Wind in Oregon, January 15, 2010
January 15, 2010 · NWS PDT · 1 event in 1 county or zone
A strong pressure gradient combined with topography and southerly flow aloft to produce high wind gusts between Union and LaGrande. Wind gusts in mph included Union Junction (60) and Ladd Canyon Rest Area (65).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient combined with topography and southerly flow aloft to produce high wind gusts between Union and LaGrande. Wind gusts in mph included Union Junction (60) and Ladd Canyon Rest Area (65).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 15, 5:15 AM PST, 3 hours earlier.
Area forecast discussion, Jan 15, 5:15 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST FRI JAN 15 2010
UPDATED THE AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A MOIST AND MILD
SOUTHWEST FLOW CONTINUES OVER THE PACIFIC NORTHEAST THIS MORNING AS
ANOTHER WAVE MOVES INTO THE REGION BRINGING A CHANCE OF SHOWERS.
THIS WILL REPLACE A WEAK UPPER RIDGE THAT IS CURRENTLY OVER THE
PACIFIC NORTHWEST. THERE ARE TIGHT SURFACE PRESSURE GRADIENTS
BETWEEN THE BAKER AND THE GRANDE RONDE VALLEY AS WELL AS BETWEEN
BAKER AND WALLOWA COUNTY. THIS IS OR WILL SOON BE CAUSING STRONG
WINDS IN THE CANYONS...ESPECIALLY LADD AND PYLES CANYONS IN THE
SOUTHERN GRANDE RONDE VALLEY AND THE WALLOWA VALLEY AS WELL AS HELLS
CANYON IN WALLOWA COUNTY. THERE ARE CURRENTLY WIND ADVISORIES FOR
THESE AREAS IN PLACE AND FOR NOW WILL KEEP THEM GOING. EVEN THOUGH
THE WINDS HAVE COME DOWN A BIT DURING THE PAST COUPLE HOURS THEY
SHOULD PICK UP AGAIN. THE REMAINDER OF THE SHORT TERM FORECAST WILL
BE A PROGRESSIVE SOUTHWEST FLOW ALOFT WITH ONE WAVE AFTER ANOTHER...
WITH EACH BRINGING A CHANCE OF PRECIPITATION. THE MILD CONDITIONS IN
THE SOUTHWEST FLOW WILL KEEP SNOW LEVELS HIGH WITH PLENTY OF SNOW
MELT TAKING PLACE. AS SUCH THERE MAY BE HYDROLOGY CONCERNS LATE IN
THE PERIOD OR IN THE EARLY EXTENDED FORECAST PERIOD. THIS WILL BE
MONITORED CLOSELY DURING THE NEXT FEW DAYS. 88
.LONG TERM...SUNDAY THROUGH THURSDAY. A SERIES OF STORM SYSTEM WILL
TRACK ACROSS THE TWO STATE AREA THROUGH THE LONG TERM. A STORM
SYSTEM IS EXPECTED TO TAKE AIM ON THE PACNW SUNDAY. MOISTURE WILL
MOVE INTO THE AREA THAT WILL HELP TO INCREASE PCPN CHANCES AND A
SECOND STORM SYSTEM IS EXPECTED TO APPROACH THE AREA ON MONDAY.
THE BULK OF THE MOISTURE WILL MOVE AWAY FROM THE REGION BUT SHOWERS
SHOULD PERSIST INTO TUESDAY. THE UNSETTLED WEATHER SHOULD CONTINUE
INTO MIDDLE OF THE WORK WEEK WITH ADDITIONAL STORM SYSTEMS EXPECTED
TO TRACK ACROSS OUR AREA THROUGH THURSDAY. SNOW LEVELS WILL REMAIN
HIGH THROUGH THE PERIOD.
&&
.AVIATION...KDLS AND KYKM MAY EXPERIENCE LCL MVFR/IFR CEILINGS
AND VSBY UNTIL 15Z IN FOG. OTHERWISE VFR CONDITIONS SHOULD PERSIST
UNTIL 22Z WHEN SHOWERS ARE EXPECTED TO MOVE INTO THE REGION AT FIRST
IN KDLS AND KYKM WITH LCL MVFR CEILINGS AND VSBY IN SHOWERS. AFTER
06Z AREAS OF MVFR CEILINGS AND VSBY IN SHOWERS WILL DEVELOP ACROSS
ALL TAF SITES.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 48 35 48 35 / 0 20 40 10
ALW 48 38 48 38 / 10 30 40 10
PSC 46 35 48 33 / 10 40 20 10
YKM 41 34 43 31 / 20 50 20 10
HRI 46 34 48 32 / 0 20 20 10
ELN 39 34 41 30 / 30 50 20 10
RDM 51 35 51 32 / 0 20 20 20
LGD 45 34 43 33 / 0 10 20 20
GCD 46 34 46 32 / 0 10 30 20
DLS 44 37 47 36 / 10 50 20 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORZ050.
WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ049.
WA...NONE.
&&
THREAT INDEX
TODAY : YELLOW
SATURDAY : GREEN
SUNDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/97/97Hazardous weather outlook, Jan 15, 5:20 AM PST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PST FRI JAN 15 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-161315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
520 AM PST FRI JAN 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
GRANDE RONDE VALLEY, WALLOWA COUNTY
TIGHT PRESSURE GRADIENTS WILL PERSIST BETWEEN THE BAKER VALLEY WITH
THE GRANDE RONDE AND WALLOWA VALLEYS TODAY. THIS WILL CAUSE STRONG
GUSTY WINDS WITH SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH. A WIND
ADVISORY IS IN EFFECT FOR BOTH THESE AREAS TODAY UNTIL 4 PM FOR THE
WALLOWA VALLEY AND 7 PM FOR THE GRANDE RONDE VALLEY. PLEASE REFER TO
NWS PRODUCT ID PDXNPWPDT FOR MORE DETAILS. THE WINDS WILL DIMINISH
TO BELOW ADVISORY SPEEDS TONIGHT AND EARLY SATURDAY MORNING...
HOWEVER IT WILL REMAIN LOCALLY BREEZY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A SERIES OF WEATHER DISTURBANCES AS WAVES WILL MOVE ACROSS THE
PACIFIC NORTHWEST UNDER A MOIST AND MILD SOUTHWEST FLOW ALOFT. THIS
WILL KEEP THE FORECAST AREA ON THE WET SIDE BUT WITH MILD
TEMPERATURES. AS SUCH SNOW LEVELS WILL BE FAIRLY HIGH WITH A
CONSIDERABLE AMOUNT OF SNOW MELT TAKING PLACE. THE AMOUNT OF SNOW
MELT COMBINED WITH ANY PRECIPITATION MAY CAUSE HIGH WATER LEVELS ON
THE NACHES RIVER IN THE YAKIMA BASIN OF WASHINGTON BY NEXT WEEK.
THAT SITUATION WILL BE MONITORED CLOSELY FOR THE POSSIBLE NEED OF
ANY HYDROLOGICAL HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.High Wind, Grand Ronde Valley
- When
- January 15, 8:15 AM PST to 9:10 AM PST
- Where
- Grand Ronde Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, January 15, 20107 events
- High Wind in Washington, January 15, 201052 kt wind · 3 events
- Astronomical Low Tide and Strong Wind in Louisiana, January 15, 2010$1,000 · 3 events
- Heavy Snow and High Wind in Alaska, January 15 to 17, 201054 kt wind · 3 events
- High Wind in Oregon, January 15, 201063 kt wind · 2 events
- Flash Flood in Texas, January 15, 2010$2,000 · 1 event
- High Wind in Washington, January 15, 201062 kt wind · 1 event
- Debris Flow in Washington, January 15, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202304.